© Georg Thieme Verlag KG Stuttgart · New York
Oculogyric Crisis With Sertindole Monotherapy
01 February 2010 (eFirst)
We report a case of oculogyric crisis in a 26-year-old man due to sertindole monotherapy after his first psychotic episode. As far as we know sertindole-induced oculogyric crisis has never been reported.
Oculogyric crisis (OGC) is an uncommon acute dystonic reaction characterized by sustained upward deviation of eyeballs and restlessness .
Although the mechanism of acute oculogyric crisis is uncertain, the most plausible mechanisms suggest a compensatory dopamine release from presynaptic terminals in response to blockade of postsynaptic dopamine receptors, and up-regulation or increased sensitivity of postsynaptic receptors in response to diminished quantities of dopamine or both .
Sertindole is a second-generation antipsychotic agent with high selectivity for dopaminergic neurons in the mesolimbic system. The incidence of extrapyramidal side effects and the rate of medication used to treat EPS in patients receiving clinically effective doses of sertindole in clinical trials were similar to those observed in placebo recipients and significantly less than those in haloperidol recipients .
Oculogyric crises have been reported with olanzapine, ziprasidone, amisulpiride and clozapine which are known to have a low propensity to cause EPS. As far as we know a sertindole-induced oculogyric crisis has never been reported      .
We report a case of oculogyric crisis in a 26-year-old man due to sertindole monotherapy after his first psychotic episode. He had not been taking any drug for six months until his first psychotic episode. He exhibited psychotic symptoms in the form of social withdrawal, restricted affect, paranoid delusions and aggression. In his past history there was no history of brain damage. There were no drug or alcohol issues.His family history was non-contributory.
He was hospitalized and put on sertindole therapy after eliminating cardiac contraindications. The dosage was gradually increased to 16 mg/day and the patient was discharged from the hospital after 3 weeks with a partial improvement. However, following four weeks of sertindole monotherapy, he developed OGC in the form of sudden upward rolling of both eyeballs. His eyes were fixed in one position. At the same time, he also showed abnormal behaviuor in the form of agitation and restlessness. No urinary or bowel incontinence was reported.
He was taken to the emergency ward. Apart from the dystonic reaction, his medical and detailed neurological examinations were normal. His blood pressure was hypertensive. He was given biperiden 2 mg and captopril 25 mg, following which there was a remission of all symptoms within an hour. He exhibited the same symptoms with a regular time-pattern, appearing in the evening, every 1–2 days, with a duration of one hour for a month. The crises were treated in the emergency ward, and psychiatry staff were not contacted.One month later, after his first OGC, his parents brought the patient to the psychiatry clinic and subsequently the dose of sertindole was reduced to 12 mg/day. After that time the OGC completely disappeared. Now, 3 months later, the patient has been still taking sertindole at 12 mg/day and remains asymptomatic.
Sertindole is a non-sedating atypical antipsychotic effective in the management of schizophrenia and is associated with a placebo-level incidence of EPS . Little information is available on acute dystonic reactions associated with sertindole. Clinical trials have shown antipsychotic efficacy and very few EPS with sertindole at maximum daily dose of 20 mg. In a positron emission tomography study, D2 receptor occupancy in striatal and extra-striatal regions induced by clinically representative doses of sertindole was measured in patients with schizophrenia. Striatal D2 receptor occupancy was found to be 52–68% whereas an occupancy above 80% was associated with an increased risk of EPS .
Based on the present studies, such clinically optimal doses of sertindole are expected to induce a low D2 receptor occupancy in most patients, but in our case OGC was observed in sertindole therapy with the daily dosage of 16 mg. It was completely resolved after switching to 12 mg/day which also shows the dose-dependent relationship between the dystonic reactions and exposure to sertindole. A significant decrease in the frequency or duration of the OGC on antipsychotic dose reduction or switch to one of the novel antipsychotics is a supportive feature for the diagnosis of antipsychotic-induced OGC .
In our case OGC seen was typical in terms of spasmodic deviations of the eyes, autonomic symptoms, length and time of onset. Antipsychotic-induced OGC tends to occur at regular intervals and late in the day, and are accompanied by autonomic symptoms such as profuse sweating, facial flushing, salivation, transient hypertension and difficulty in micturition . The direction of deviation is most commonly upwards, although it may be lateral or uncommonly, downwards or oblique. The duration of spasm may be from a few minutes to several hours .
In conclusion, although the possibility of such a side effect is low, clinicians should be familiar with this side effect and alert to its early detection and rapid initiation of treatment. We still need a cautious approach regarding this agent, particularly when prescribing a higher dose.
- 1 Abe K. Psychiatric symptoms associated with oculogyric crisis: A review of literature for the characterization of antipsychotic-induced episodes. World J Biol Psychiatry. 2006; 7 70-74
- 2 Azorin JM, Strub N, Loft H. A double-blind, controlled study of sertindole versus risperidone in the treatment of moderate-to-severe schizophrenia. Int Clin Psychopharmacol. 2006; 21 49-56
- 3 Chakraborty R, Chatterjee A, Chaudhury S. Olanzapine-induced oculogyric crisis in a patient with schizophrenia. Indian J Med Sci. 2008; 62 238-239
- 4 Dave M. Tardive oculogyric crises with clozapine [letter]. J Clin Psychiatry. 1994; 55 264-265
- 5 Gupta S, Nolan TN, Frank BL. Case report of oculogyric crisis with ziprasidone in a minor. Prim Care Companion J Clin Psychiatry. 2008; 10 254-255
- 6 Kim W, Lee K, Kim YI. et al . Oculogyric crisis in a patient taking clebopride. Inter Med. 2008; 47 551-552
- 7 Mendhekar DN, Yajuvendra B, Aggarwal A. Amisulpride-induced both oculogyric crisis and trismus. Indian J Med Sci.. 2008; 62 239-241
- 8 Nyberg S, Olsson H, Nilsson U. et al . Low striatal and extra-striatal D2 receptor occupancy during treatment with the atypical antipsychotic sertindole. Psychopharmacology (Berl). 2002; 162 37-41
- 9 Perquin L, Steinert T. A review of the efficacy, tolerability and safety of sertindole in clinical trials. CNS Drugs. 2004; 18 ((Suppl 2)) 19-30 ; discussion 41-43
- 10 Ramos AE, Shytle RD, Silver AA. et al . Ziprasidone-induced oculogyric crisis. J Am Acad Child Adolesc Psychiatry. 2003; 42 1013-1014
- 11 Rosenhagen M, Schmidt U, Winkelmann J. et al . Olanzapine-induced oculogyric crisis. J Clin Psychopharmacol. 2006; 26 431
R. Tutuncu, MD
Etimesgut Military Hospital
Department of Psychiatry Ankara
Phone: +90/505468 3106